Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 170, NWS Topeka, KS

August 23, 2004Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 23, 2004, 7:49 AM CDT for Ottawa County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2004, 7:49 AM CDT (12:49 UTC)
Expired
Aug 23, 2004, 8:30 AM CDT
In force
41 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 138 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2729 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 231249
SVRTOP
KSC143-231330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
749 AM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 830 AM CDT

* AT 748 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  EAST OF ADA...OR ABOUT 25 MILES NORTHWEST OF SALINA...MOVING
  NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DELPHOS AND RURAL AREAS OF WESTERN OTTAWA COUNTY

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3909 9792 3906 9778 3929 9756 3930 9788

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:17 AM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 23, 3:17 AM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
317 AM CDT MON AUG 23 2004

.DISCUSSION...
IMMEDIATE PROBLEM IS ONGOING CONVECTION...THEN CONVECTION OFF AND ON
DURING THE WEEK.

RADAR AND SATELLITE LOOPS SHOW CONVECTION INCREASING OVER SOUTH
CENTRAL KANSAS AND MOVING TO THE NORTHEAST. HAVE GONE CATEGORICAL
SCATTERED CONVECTION THIS MORNING...THEN RETAINED CHANCES FOR MORE
CONVECTION LATE THIS AFTERNOON AS UPPER TROUGH WILL BE IN THE AREA
AND AMPLE MOISTURE TO WORK WITH PLUS DAYTIME HEATING. CONVECTIVE
CHANCES CONTINUE TONIGHT WITH UPPER TROUGH IN THE NEIGHBORHOOD.

CONVECTIVE CHANCES RETURN TUESDAY NIGHT AND WEDNESDAY WITH FRONTAL
BOUNDARY SERVING AS THE FOCUS AND SOME UPPER SUPPORT AS WELL.

ANOTHER CHANCE AGAIN LATE FRIDAY THROUGH SATURDAY AS MAJOR UPPER
SYSTEM AND SURFACE FRONT WILL BE IN THE AREA AGAIN TO ADD DYNAMIC
FORCING TO A MOIST ATMOSPHERE.

REGARDING TEMPERATURES...A WARM WEEK EXPECTED WITH SOUTHERLY WINDS
PRESENT MUCH OF THE TIME AT LOWER LEVELS...AND HUMID ALSO. HIGHS
TODAY EXPECTED TO BE IN THE MIDDLE TO UPPER 80S...AND THE UPPER 80S
TO LOWER 90S TUESDAY. LOW TO MID 90S PREVAIL WEDNESDAY AND THURSDAY
BEFORE SIGNIFICANT UPPER SYSTEM APPROACHES AND LEADS TO A COOLDOWN
STARTING FRIDAY AND BECOMING MORE SIGNIFICANT OVER THE WEEKEND WHEN
HIGHS SHOULD BE IN THE MIDDLE 80S.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 23, 4:54 AM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
454 AM CDT MON AUG 23 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-241000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
454 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS
MORNING...THEN MORE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN FROM LATE TUESDAY
THROUGH WEDNESDAY ACROSS THE AREA. SOME OF THE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARD.

ANOTHER CHANCE FOR THUNDERSTORMS IS EXPECTED LATE FRIDAY THROUGH
SATURDAY ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:24 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley51 min
Aug 23, 6:39 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.